Harvard Men's Health Watch

Over-the-counter drugs may be linked to memory decline

In the Journals

A class of drugs commonly used in over-the-counter medication may be associated with cognitive impairment, according to a study published online April 18, 2016, by JAMA Neurology. The research involved 451 people, ages 56 to 92. Sixty of them had, for at least one month, taken at least one medication with a medium or high anticholinergic effect, which means the drug blocks the neurotransmitter acetylcholine, which helps brain and nerve cells process information.

Drugs like this are sold both over the counter and by prescription to help with sleep, allergies, diarrhea, motion sickness, and heartburn, as well as conditions like high blood pressure, depression, urinary incontinence, and irritable bowel syndrome. (The most common ingredients on the label are diphenhydramine, chlorpheniramine, dimenhydrinate, meclizine/buclizine, loperamide, and ranitidine.)

The researchers found that people who took the drugs performed worse than non-users on tests of short-term memory and executive function skills, such as verbal reasoning, planning, and problem solving. MRI scans also showed they had lower levels of glucose metabolism (a biomarker for brain activity) in the hippocampus, a brain region linked with memory.

It is important to note that the study demonstrated only an association between taking these drugs and cognitive decline, and does not prove that the drugs themselves were the cause.

Yet, research going back 10 years has shown a strong link between these types of drugs and cognitive impairment and an increased risk of dementia, says lead researcher Dr. Shannon Risacher, assistant professor of radiology and imaging sciences at Indiana University.

"Their effect on cognition is likely due to their influence on acetylcholine in the brain," she says. "Decreased acetylcholine has been linked to accumulation of amyloid-beta plaques and neurofibrillary tangles in animal models, which are the hallmarks of Alzheimer's disease." She suggests men who take such drugs consult their doctor to determine whether they should change medications.